MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; CURVED TIP STAPLER 45

INTUITIVE SURGICAL, INC ENDOWRIST; CURVED TIP STAPLER 45
Model Number 470545-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The stapler 45 curved-tip instrument has been returned and evaluated by the failure analysis team.Failure analysis investigations did not replicate nor confirm the customer reported complaint "tip broke." the distal end of the instrument was not found to be broken.There was no loose, frayed or broken cables.There were no components broken or missing from the distal end.The instrument was installed on an in-house system.The instrument passed the initialization test.The instrument clamped and fired successfully.Additional findings not reported by site were that the instrument was found to have the yaw plate broken.Yaw plate web is bent outwards towards the clamp cardan.The root cause of broken instrument pivot plate is typically attributed to the misuse/mishandling, such as excess force applied to the distal end of the instrument.The instrument was found to have the upper chassis broken.A piece measuring approximately 0.326" x 0.469 was broken off.As a result the release lever and the spring became dislodged.The instrument was found to have the main chassis broken.A piece measuring approximately 0.109" x 0.265" was broken off.The instrument was found to have one of the housing snaps broken.The root cause of these failures are most commonly attributed to mishandling/misuse.Review of the dsp log found no errors related to the instrument.An isi field service engineer (fse) visited the site.During onsite visit, the fse inspected the system and found no fault.The fse also took a look at suspect stapler and saw no visible damage; however, could not inspect cartridge.The fse spoke with the customer who confirmed that other instrument were used on same arm with no issue; only the stapler gave them issues.Blank mdr fields: follow-up was attempted, but the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Field e4 is blank because it is unknown if the initial reporter submitted a report to the fda.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during a da vinci assisted pulmonary wedge resection procedure, a stapler 45 instrument broke inside of a patient.The site's robotic coordinator (roco) called in the issue to technical support after the procedure had been completed.The roco reported that they were able to retrieve all parts.The technical support engineer (tse) viewed system event logs for the reported procedure, but found no related entries.The roco stated they were able to complete the procedure.There was no reported patient injury.

Brand Name
ENDOWRIST
Common Device Name
CURVED TIP STAPLER 45
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16928188
Report Number2955842-2023-13607
Device Sequence Number20522208
Product Code NAY
UDI-Device Identifier00886874113806
UDI-Public(01)00886874113806(10)T10190204
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170879
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470545-03
Device Catalogue Number470545
Device Lot NumberT10190204 0012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/09/2021
Initial Report FDA Received Date05/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/04/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown